Mississippi, 2016

Flash Flooding in Mississippi, April 14, 2016

April 14, 2016 · NWS MOB · 2 events in 1 county or zone

Heavy rain caused flooding across parts of southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rain caused flooding across parts of southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 14, 7:23 PM CST, 57 minutes earlier.

Area forecast discussion, Apr 14, 7:23 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
823 PM CDT THU APR 14 2016

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...
00Z ISSUANCE...MVFR TO IFR CONDITIONS MOSTLY IN THE FORM OF LOW CIGS
ARE EXPECTED TO BE PREVALENT ACROSS THE REGION TONIGHT INTO FRIDAY
MORNING. THERE WILL BE A CONTINUED CHANCE OF SHRA TONIGHT...MAINLY
OVER SOUTHEAST MS THIS EVENING WHERE ISOLATED TSRA WILL ALSO BE
POSSIBLE...WITH POTENTIAL FOR SOME ADDITIONAL DEVELOPMENT OVER THE
REST OF THE REGION LATER TONIGHT. GIVEN LACK OF COVERAGE AT ISSUANCE
TIME LEFT MENTION OF SHRA OUT IN THE LOCAL TAFS...BUT SOME MAY
NEEDED TO BE ADDED BACK IN LATER TONIGHT INTO FRIDAY MORNING. EAST-
NORTHEAST WINDS 5-10 KNOTS GENERALLY PREVAIL EXCEPT A LITTLE HIGHER
AT TIMES NEAR THE COASTAL TAF SITES. /21

&&

.PREV DISCUSSION... /ISSUED 410 PM CDT THU APR 14 2016/

NEAR TERM /NOW THROUGH FRIDAY/...UPPER LEVEL IMPULSES ROTATING
AROUND THE UPPER LOW PRESSURE AREA OVER NORTHERN ARKANSAS WILL PASS
OVER THE REGION THROUGH FRIDAY AFTERNOON. THIS UPPER SUPPORT
COMBINED WITH A WEST-EAST SURFACE BOUNDARY ACROSS THE FORECAST AREA
WILL KEEP ISOLATED TO SCATTERED SHOWERS AND A FEW THUNDERSTORMS
THROUGH THE NEAR TERM FORECAST. THE BEST AREA FOR POSSIBLE LIKELY
COVERAGE OF PRECIPITATION WILL OCCUR ACROSS OUR FAR NORTHWEST ZONES
THIS EVENING AND AGAIN FRIDAY AFTERNOON. WIDESPREAD RAINFALL AMOUNTS
OVER THE NEXT 24 HOURS ARE ONLY EXPECTED TO RANGE FROM TWO TO FOUR
TENTHS OF AN INCH. ISOLATED HIGHER AMOUNTS WILL BE LIKELY IN AREAS
AFFECTED BY A PASSING THUNDERSTORM ACROSS THE NORTHWEST ZONES.

LOW TEMPERATURES TONIGHT WILL RANGE FROM 54 TO 59 DEGREES...WITH THE
EXCEPTION OF THE LOWER 60S AT THE BEACHES. HIGH TEMPERATURES FRIDAY
WILL RANGE FROM 65 TO 70 DEGREES. /22

SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...GUIDANCE CONTINUES
TO ADVERTISE AN UPPER LOW OVER THE SOUTHEASTERN CONUS GETTING
ABSORBED BY A CLOSED LOW WORKING ITS WAY SOUTH OFF THE EAST COAST.
WITH ANOTHER UPPER LOW MEANDERING AROUND OVER THE GREAT BASIN..THIS
PAIR OF UPPER LOWS BUILD A RIDGE NORTH OVER THE MISSISSIPPI RIVER
VALLEY...FORMING A REX BLOCK OVER THE CONUS. THIS UPPER ACTIVITY
SHIFTS A SURFACE RIDGE STRETCHING SOUTH ALONG THE APPALACHIANS
SOUTHWESTWARD...TO EAST OF THE MISSISSIPPI RIVER BY MONDAY MORNING.
WITH THE SHIFTING...THE LOW LEVEL EASTERLY FLOW OFF THE ATLANTIC
GETS CUT OFF SATURDAY NIGHT INTO SUNDAY AND THE FA BEGINS TO DRY OUT.

WITH THE UPPER DYNAMICS GETTING STRETCHED OUT...GUIDANCE IS
CONSISTENT IN ADVERTISING THE RAIN MOVING SOUTH OF THE FA FRIDAY
NIGHT INTO SATURDAY....AND SEE NO REASON TO DISAGREE. TEMPS MODERATE
UPWARD THROUGH THIS PORTION OF THE FORECAST...THOUGH WITH COOLER
NORTHERLY AIR COMPETING WITH A BUILDING UPPER RIDGE...THE WARM-UP IS
MUTED. ALSO...WITH CLOUDY SKIES HELPING TO MUTE DAYTIME INSOLATION
INTO SATURDAY NIGHT...THE DIURNAL TEMP RANGE IS MUTED
INITIALLY...ESPECIALLY WITH HIGH TEMPS SATURDAY. OVERNIGHT LOW REMAIN
CONSISTENT IN THE 50S THROUGH THE PERIOD. HIGHS SATURDAY START BELOW
SEASONAL...RANGING FROM THE LOW TO MID 70S. WITH SKIES
CLEARING SATURDAY NIGHT INTO SUNDAY...HIGHS SUNDAY EXPECTED TO RISE
TO AROUND SEASONAL...WITH UPPER 70S EXPECTED.

/16

LONG TERM /MONDAY THROUGH THURSDAY/...MONDAY THROUGH TUESDAY...AN
UPPER SHORTWAVE DIVES SOUTHEAST OVER SOUTHEAST CANADA...DISRUPTING
THE REX BLOCK OVER THE CONUS AS IT DEEPENS AN UPPER TROUGH OFF THE
EAST COAST AND FLATTENS THE RIDGE OVER THE MISSISSIPPI RIVER. THE
SURFACE RIDGE OVER THE EASTERN CONUS BECOMES DIFFUSE...WITH THE LOW
LEVEL WINDS MORE DIURNALLY DRIVEN THE FIRST PART OF THE WEEK. TEMPS
REMAIN AROUND SEASONAL.

TUESDAY NIGHT THROUGH THURSDAY...THE UPPER LOW OVER THE WESTERN
CONUS BEGINS TO WEAKEN AND GET DRAWN INTO THE EASTERN UPPER TROUGH.
THIS WILL BRING BACK A CHANCE OF RAIN AS THE WEEK PROGRESSES. TEMPS
REMAIN AROUND SEASONAL THROUGH MID WEEK.

/16

MARINE...A MODERATE TO STRONG EASTERLY FLOW WILL PERSIST THROUGH
THE WEEKEND AS A STRONG SURFACE HIGH PRESSURE RIDGE BUILDS OVER THE
SOUTHEAST STATES. THE EASTERLY WINDS WILL DECREASE ON MONDAY AS THE
HIGH PRESSURE WEAKENS. SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT
AND FRIDAY WILL END OVER THE WEEKEND. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/MOB
Hazardous weather outlook, Apr 14, 5:07 AM CST, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
607 AM CDT THU APR 14 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-151115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
607 AM CDT THU APR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS RAIN SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED
TODAY...ESPECIALLY ALONG AND SOUTH OF HIGHWAY 84. BRIEF PERIODS OF
HEAVY RAINFALL ARE POSSIBLE...BUT WIDESPREAD RAINFALL AMOUNTS ARE
EXPECTED GENERALLY EXPECTED TO BE 1 INCH OR LESS. IN ADDITION...A FEW
STRONG THUNDERSTORMS COULD BE POSSIBLE...ESPECIALLY OVER INTERIOR
SOUTHEAST MISSISSIPPI COUNTIES. SMALL TO MEDIUM SIZED HAIL WILL BE
THE PRIMARY THREAT...HOWEVER THE OVERALL SEVERE STORM THREAT WILL BE
RATHER LIMITED.

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE GULF BEACHES OF
ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE RIP CURRENT RISK MAY BE ELEVATED TO A HIGH RISK BY THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH WEDNESDAY.

GMZ630>635-650-655-670-675-151115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
607 AM CDT THU APR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE TO THE 15 TO 20 KNOT RANGE TONIGHT...WITH
CONDITIONS GRADUALLY BECOMING MORE HAZARDOUS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORIES WITH WINDS OF 25 TO 30 KNOTS OVER THE GULF
WATERS WITH SEAS UP TO AROUND 9 FEET WELL OFFSHORE LATE FRIDAY
THROUGH SUNDAY NIGHT. THIS WILL RESULT IN CONDITIONS THAT ARE
HAZARDOUS FOR SMALL CRAFT.

In the hours before

Special weather statement, Apr 14, 4:28 PM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
528 PM CDT THU APR 14 2016

MSZ067-142315-
WAYNE MS-
528 PM CDT THU APR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY UNTIL
615 PM CDT...

AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM LOCATED 3 MILES SOUTHWEST OF
EUCUTTA OR 7 MILES NORTHWEST OF STRENGTHFORD...MOVING SOUTHEAST AT
20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN WAYNE
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

STORM STRENGTHENING MAY OCCUR AND A WARNING MAY SOON BE NEEDED.

&&

LAT...LON 3182 8894 3183 8890 3181 8886 3169 8869
      3158 8883 3154 8894
TIME...MOT...LOC 2226Z 320DEG 17KT 3176 8901

The radar

The Mobile radar (KMOB), 114 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
April 14, 8:20 PM CST to 9:30 PM CST
Where
Perry County, 1 mi SSW of Tallahala to 0.86 mi S of Tallahala
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.366, -89.134

Heavy rain caused water to flow over Corinth Church Road south of Highway 42.

Flash Flood, Perry

When
April 14, 8:20 PM CST to 9:30 PM CST
Where
Perry County, 0.86 mi SSE of Runnelstown to 0.82 mi SSE of Runnelstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.369, -89.114

Heavy rain caused street flooding in the Lee Street and Brown Lane areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630422, 630423.